Hail, Weston
- When
- June 24, 5:50 PM MST
- Where
- Weston County, 9 mi N of Newcastle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.980, -104.220
Hail to quarter size fell with a storm that developed over northeastern Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to quarter size fell with a storm that developed over northeastern Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT FRI JUN 24 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BOUNDARY STRETCHING FROM CENTRAL SOUTH DAKOTA TOWARDS SOUTHWEST SOUTH DAKOTA. UPPER LEVEL ANALYSIS PLACES LOW ALONG THE BRITISH COLUMBIA/ALBERTA BORDER. SHORT WAVE ROTATING AROUND THE LOW NOW PUSHING TOWARDS EASTERN WYOMING. TCU ALREADY STARTING TO BUILD OVER THE BLKHLS. FOR TODAY/TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP OVER THE WRN CWA THIS AFTERNOON BEFORE STARTING TO SHIFT EAST BY LATE AFTERNOON INTO THE EVENING. AT THIS TIME APPEARS WILL BE AT LEAST TWO FLUSHES OF STORMS...FIRST ROUND COMING OFF THE BLKHLS AND SECOND ROUND WITH THE WAVE PUSHING TOWARDS EASTERN WYOMING. PLENTY OF INSTABILITY OVER THE CWA AS NOTED ON 18Z KUDX SOUNDING ALONG WITH 12Z NAM (1.5-3 KJ/KG) WITH DIMINISHING CAP AND AMPLE SHEAR TO SUPPORT ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WIND GUSTS CONTINUE TO BE MAIN CONCERN...THOUGH THERE MAY BE A BRIEF TORNADIC THREAT LATE THIS AFT/EARLY THIS EVE WHEN STORMS INTERACT WITH AFOREMENTIONED SFC BOUNDARY. ON SATURDAY...UPPER LOW SLOWLY MEANDERS OVER ALBERTA THROUGH THE DAY...PUSHING INTO SASKATCHEWAN IN THE EVENING. SIMILAR SCENARIO AS TODAY EXPECTED OVER OUR AREA WITH WAVE ROTATING AROUND THE LOW PUSHING THROUGH. SHEAR STARTS OUT MODEST...THOUGH INCREASES THROUGH LATE AFT/EARLY EVE. WITH MODERATE INSTABILITY EXPECT SOME STORMS MAY HAVE SEVERE POTENTIAL. FOR SUNDAY...UPPER LOW OVER SASKATCHEWAN STARTS TO OPEN UP WITH TROF STRETCHING BACK INTO MONTANA/IDAHO. NEXT ROUND OF WAVES SLIDING AHEAD OF TROF START TO PUSH INTO OUR AREA. COLD FRONT STARTS TO SLIDE INTO THE FAR NWRN CWA BY EARLY AFT. AHEAD OF THE FRONT...MOIST SOUTHERLY FLOW INCREASES BRINGING STRONG INSTABILITY. 0-6KM BULK SHEAR STRENGTHENS THROUGH THE DAY WITH NAM ADVERTISING VALUES IN THE 45-55KT RANGE. EXPECTING ANOTHER ROUND OF SEVERE STORMS WITH THIS SCENARIO...PARTICULARLY OVER SWRN/S CNTRL SD. EXTENDED...UPPER LEVEL TROF WILL CROSS THE NORTHERN PLAINS MONDAY...WITH BANDS OF PRECIP EXITING THE FORECAST AREA AND SLIGHTLY BELOW AVERAGE TEMPERATURES. AN UPPER RIDGE WILL BUILD OVER THE NORTHERN PLAINS TUESDAY AND WEDNESDAY KEEPING DRY WEATHER OVER THE AREA THROUGH MIDWEEK. DRY SOUTHWESTERLY FLOW WILL BRING TEMPS WELL ABOVE AVERAGE. NEXT UPPER TROF MOVES TOWARD THE PLAINS THURSDAY...AND ALONG WITH A COLD FRONT CROSSING THE AREA...WILL PRODUCE ANOTHER ROUND OF THUNDERSTORMS. && .AVIATION...STORMS WILL DEVELOP ACROSS THE AREA INTO THE EVENING. SOME STORMS MAY BE SEVERE. VFR CONDITIONS ARE GENERALLY EXPECTED...BUT MVFR/IFR CONDITIONS ARE LIKELY AROUND STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 110 PM MDT FRI JUN 24 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 110 PM MDT (210 PM CDT) FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. THERE IS ALSO A MINIMAL THREAT FOR TORNADOES ACROSS FAR SOUTHWESTERN SOUTH DAKOTA...IN THE VICINITY OF A WEAK FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE AND BRING DAILY CHANCES FOR THUNDERSTORMS THROUGH EARLY NEXT WEEK. THE BEST CHANCES FOR THUNDERSTORMS LOOK TO BE THIS WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA ON SATURDAY AND SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 S BELLE FOURCHE RESER 44.72N 103.70W
06/24/2011 E50 MPH BUTTE SD TRAINED SPOTTER
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT FRI JUN 24 2011 SDZ028-250115- CENTRAL BLACK HILLS SD- 635 PM MDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 715 PM MDT... AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD...OR 18 MILES WEST OF HILL CITY... MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEERFIELD... DEERFIELD RESERVOIR... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 4 NW JOHNSON SIDING 44.12N 103.50W
06/24/2011 E1.75 INCH PENNINGTON SD PUBLIC
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 WNW NEMO 44.21N 103.55W
06/24/2011 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0635 PM TSTM WND GST SSW NEWELL 44.71N 103.42W
06/24/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
06/24/2011 M1.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
06/24/2011 E1.00 INCH MEADE SD NWS EMPLOYEE
&&
CALDERONThe Rapid City radar (KUDX), 112 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309291.